Pennsylvania, 2014

Winter Storm and Winter Weather in Pennsylvania, February 4 to 5, 2014

February 4 to 5, 2014 · NWS PBZ · 17 events in 17 counties and zones

A complex and fast moving storm system swept across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from late evening of the 4th into late morning of the 5th. Snowfall from 4 to 10 inches fell along and north of a line from Zanesville in Ohio, to Wheeling in West Virginia, and from Pittsburgh to Latrobe in Pennsylvania.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A complex and fast moving storm system swept across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from late evening of the 4th into late morning of the 5th. Snowfall from 4 to 10 inches fell along and north of a line from Zanesville in Ohio, to Wheeling in West Virginia, and from Pittsburgh to Latrobe in Pennsylvania. The snow then changed to sleet and freezing rain in the early morning hours of the 5th, with sleet accumulations of an inch or more, and freezing rain accretion from one quarter to one half inch. Outside of this region freezing rain was reported up to one half inch in parts of Greene county in Pennsylvania, and Monroe county in Ohio. Sleet accumulated more than 2 inches across the Fayette county ridges and in Garrett county Maryland, topped by about one quarter inch of freezing rain. Across northern West Virginia south of the Pennsylvania border, warmer air at the surface limited freezing rain amounts to around one tenth of an inch with a mix of sleet as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 6:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 4, 6:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
643 PM EST TUE FEB 4 2014

.SYNOPSIS...
A STORM WILL BRING MIXED PRECIPITATION TONIGHT INTO WEDNESDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE 7 DAY FORECAST.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
12Z MODEL SOLUTIONS ALL TRENDED A BIT FATHER NORTH WITH 850MB
WARMING BUT THE OVERALL FORECAST STILL IS ON TRACK.

PRECIP WILL QUICKLY OVERSPREAD THE REGION THIS EVENING WITH A
BURST OF SNOW AT THE ONSET AS WARM ADVECTION AND MODEL OMEGA OF
POSSIBLY OVER 20 MICRO-BAR/SEC SWINGS INTO THE REGION. STILL EXPECT
MOST LOCATIONS TO START AS SNOW AS LIFT COMBINED WITH WET BULBING
KEEPS COLUMN BELOW ZERO EXCEPT FOR THE FAR SOUTH AND RIDGES WHERE
IT LOOKS TO START AS A MIX OF SLEET AND FREEZING RAIN.

THE FAR NORTH WILL STAY SNOW MOST OF THE NIGHT WITH THE I-80
CORRIDOR HAVING SOME SLEET MIXING IN TOWARD DAYBREAK. 6-10 INCH
AMOUNTS STILL LOOK GOOD THIS AREA.

FOR THE CORRIDOR FROM BUTLER PA SOUTH TO I-70 A WIDE RANGE OF
PRECIP WITH HIGHER SNOW AMOUNTS NORTH OF PITTSBURGH. A RANGE OF 3-7
INCHES EXPECTED WITH LESSER AMOUNTS SOUTH. STILL EXPECT A PERIOD
OF SLEET AND FREEZING RAIN AFTER THE FIRST BURST OF SNOW WITH A
CHANGEOVER TO MAINLY FREEZING RAIN EARLY MORNING HOURS WEDNESDAY.
ANY AREA IN THIS CORRIDOR COULD SEE UP TO ONE HALF INCH OF ICE IF
FREEZING RAIN IS PREDOMINATE LONG ENOUGH...AND HAVE TRIED TO
HIGHLIGHT THIS IN GRIDS AND WSW PRODUCT.

THE ADVISORY AREA STILL LOOKS TO HAVE A QUICK MIX OF SNOW/SLEET
AND FREEZING RAIN BEFORE BECOMING MAINLY RAIN EARLY MORNING
WEDNESDAY.

FLOOD WATCH REMAINS ACROSS COUNTIES SOUTH OF PITTSBURGH FROM
PORTIONS OF EASTERN OHIO TO WEST OF THE RIDGES...WHERE TEMPERATURES
ARE MOST LIKELY TO BE AT OR STAY ABOVE FREEZING FOR A LONGER
PERIOD OF TIME LATER TONIGHT AND WEDNESDAY. THIS COMBINED WITH
POSSIBLE PLAIN RAIN OF UP TO ONE INCH...SNOW MELT FROM THE MONDAY
MORNING STORM...AND ICE ALREADY ON MANY STREAMS AND CREEKS WILL
MAKE ICE JAM FLOODING A THREAT.

BY MIDDAY WEDNESDAY STORM SYSTEM WILL BE TRANSITIONING TO THE
COAST SWEEPING DEEP MOISTURE EAST. STRONG COLD ADVECTION WILL
BRING FALLING TEMPERATURES LATER WEDNESDAY AFTERNOON WITH SNOW
SHOWERS. SOME LIGHT ACCUMULATIONS EXPECTED FOR THE RIDGES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SNOW SHOWERS MAY LINGER INTO WEDNESDAY NIGHT...ESPECIALLY IN THE
HIGHER ELEVATIONS OF PA/MV/MD AS NORTHWEST FLOW ENSUES. ALTHOUGH
LAKE ERIE WILL BE MOSTLY FROZEN...BUFKIT PROFILES SUGGEST THAT THERE
WILL BE ENOUGH LOW LEVEL MOISTURE WITHIN THE DENDRITIC GROWTH ZONE
TO SUPPORT LIGHT ACCUMULATIONS THROUGH THURSDAY MORNING BEFORE
INVERSION HEIGHTS LOWER AS SUBSIDENCE TAKE PLACE. HIGH PRESSURE WILL
BUILD EASTWARD LATER THURSDAY BRINGING QUIET WEATHER THROUGH AT
LEAST FRIDAY. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES
THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LACK OF CONTINUITY DECREED USE OF AN ENSEMBLE BLEND FOR THE LONG
TERM PD...HENCE THE PRUDENCE OF TWEAKED WPC GUIDANCE. POPS WERE
THUS LTD TO THE CHC CATEGORY...BUT GENLY TRENDED UPWARD FOR EARLY
NXT WEEK GIVEN INDICATIONS OF TROUGH PASSAGE. TEMPS WERE TRENDED
COLDER FOR THE SAME PD...ALTHOUGH THE COLDER ECMWF MOS WAS
REFERENCED AS OPPOSED TO THE NR ZERO WPC NMBRS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
RAPIDLY ADVANCING LOW PRESSURE WILL QUICKLY DETERIORATE CONDITIONS
TO IFR AFTER 04Z AND THROUGH MOST OF WED. A WIDE MIX OF PRECIP
TYPES FROM SOUTHERN PORTS TO NORTH. MGW WILL GO RAIN FIRST WITH A
TRANSITION LINE MOVING NORTHWARD OVERNIGHT. FKL AND DUJ WILL STAY
SNOW THE LONGEST.

.OUTLOOK..../WEDNESDAY NIGHT THROUGH SUNDAY/...
THE NXT CHC FOR WIDESPREAD RESTRICTIONS WL COME WITH A SERIES OF
WEEKEND DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR OHZ039>041-
     048>050-057>059.
     FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ058-059-068-069.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR OHZ068-
     069.
PA...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR PAZ013-014-
     020>023-029-073-074-076.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ007>009-
     015-016.
     FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ029-031-075.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR PAZ031-
     075.
WV...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR WVZ001>003.
     FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ002>004-012-
     021>023-041.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR WVZ004-
     023-041.

&&
Hazardous weather outlook, Feb 4, 7:52 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EST TUE FEB 4 2014

MDZ001-OHZ039>041-048>050-057-PAZ013-014-020>023-073-074-076-WVZ001-
051300-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE RIDGES-HANCOCK-
752 AM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-051300-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
752 AM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ058-059-PAZ029-WVZ002-003-051300-
GUERNSEY-BELMONT-WASHINGTON-BROOKE-OHIO-
752 AM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-PAZ031-075-WVZ004-023-041-051300-
NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-PRESTON-TUCKER-
752 AM EST TUE FEB 4 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ012-021-022-051300-
WETZEL-MARION-MONONGALIA-
752 AM EST TUE FEB 4 2014

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Greene

When
February 4, 8:00 PM EST to February 5, 9:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Winter Storm, Beaver

When
February 4, 9:00 PM EST to February 5, 11:00 AM EST
Where
Beaver forecast zone
Reported by
Trained Spotter
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Winter Storm, Allegheny

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Allegheny forecast zone
Reported by
Trained Spotter
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Winter Storm, Armstrong

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Armstrong forecast zone
Reported by
Trained Spotter
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Winter Weather, Fayette

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Winter Storm, Indiana

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Indiana forecast zone
Reported by
Trained Spotter

Winter Storm, Lawrence

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
February 4, 10:00 PM EST to February 5, 11:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Winter Storm, Clarion

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Clarion forecast zone
Reported by
Trained Spotter
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Winter Storm, Fayette Ridges

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Forest forecast zone
Reported by
Trained Spotter
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Winter Storm, Venango

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland Ridges

When
February 4, 11:00 PM EST to February 5, 11:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498861, 498853, 498848, 498850, 498854, 498859, 498862, 498866, 498867, 498855, 498857, 498860, 498865, 498868, 498869, 498870, 498871.